o1559kip/Fotolia

Is It Normal For My Butt To Be Numb After An Epidural? Delivering A Baby Comes With Weird Side Effects

By
Share

Epidurals are often a great tool for moms-to-be who want pain relief during the labor and birth process. But the procedure doesn't come without questions: mainly how the epidural will affect the body. Many moms who have received an epidural claim to have experienced numbness not long after. Although I didn't experience the leg numbness, I did have a slightly tingly and numb bum after my epidural. This led me to wonder: is it normal for my butt to be numb after an epidural?

I'll admit, it was a little alarming at first to not feel anything in my butt. I immediately worried that I was having a negative reaction to the epidural, and that my baby was at risk But, now that I under more about the process, my numb behind makes a lot more sense.

An epidural delivers pain relief for the lower half of your body by injecting medication into your spinal cord through a catheter, according to Baby Center. The medication is generally a of combo of local anesthetic and a narcotic to block sensations of pain, movement, touch, and more. So when you see the breakdown of what an epidural is meant to do, the idea that there may be some numbing in certain body parts starts to make a lot of sense.

Giphy

Additionally, Fit Pregnancy noted that epidurals work with gravity, and if you spend most of your labor in one position, it's more likely to affect how the medicine is disbursed. For example, sitting straight up for a long amount time after your epidural could cause your butt to feel numb or tingly and also mean that the abdomen doesn't get as much of the medication. This is why you may notice your nurse encouraging you to switch positions from time to time during labor with an epidural.

Overall, butt numbness may not be as common among moms who get an epidural, but it is a normal and logical potential symptom. If you notice your butt feels tingly or numb, it's not a reason to be worried. Because the point of an epidural is to daze your nerves, it's totally plausible that will cause a numbing feeling on lower parts of your body while the epidural is in effect.